Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 250, NWS North Platte, NE

July 9, 2013Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2013, 6:59 PM CDT for Frontier County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2013, 6:59 PM CDT (23:59 UTC)
Expired
Jul 9, 2013, 8:00 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1970 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:09 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 3:09 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT TUE JUL 9 2013

.SYNOPSIS...
ISSUED AT 309 PM CDT TUE JUL 9 2013

CURRENT SYNOPTIC PATTERN IS MARKED BY A LARGE UPPER RIDGE STRETCHING
FROM THE GREAT BASIN INTO THE SOUTHERN PLAINS...WITH SEVERAL
SHORTWAVE TROUGHS EMBEDDED IN STRONGER WESTERLY FLOW ACROSS THE
NORTHERN TIER OF THE CONUS AND INTO THE GREAT LAKES. ONE OF THESE
SHORTWAVE TROUGHS WAS MOVING ACROSS EASTERN MONTANA AND THE
DAKOTAS...HELPING TO SEND A WEAK SFC FRONT SOUTH INTO THE CWA.
CURRENT SFC CONDITIONS IN WESTERN AND NORTH CENTRAL NEBRASKA WERE
WARM AND HUMID...WITH TEMPERATURES IN THE 80S AND 90S AND DEW
POINTS ABOVE 65 DEGREES IN MANY LOCATIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 309 PM CDT TUE JUL 9 2013

A FEW ISOLATED STORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING IN
CENTRAL AND SOUTHWEST NEBRASKA AS STRONG SFC INSTABILITY HAS
ESTABLISHED ITSELF AHEAD OF A SLOWLY MOVING FRONT...HOWEVER THE MUCH
MORE FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT REMAINS OFF
TO OUR SOUTH AND EAST. MOST HI-RES MODELS KEEP PRECIP OUT OF OUR CWA.

SFC HIGH PRESSURE WILL MOVE EAST INTO THE DAKOTAS TONIGHT...BRINGING
EASTERLY UPSLOPE FLOW TO OUR AREA. MODELS SHOW THUNDERSTORM CHANCES
BEGINNING AROUND OR JUST AFTER 06Z...THEN DIVERGE ON THEIR HANDLING
OF THUNDERSTORM ACTIVITY OVERNIGHT AND INTO THE MORNING HOURS. GIVEN
THE MOIST EASTERLY UPSLOPE FLOW AND EASTERLY 20-30 KT LLJ FOCUSED
INTO THE PANHANDLE HAVE LEFT ISOLATED POPS THROUGH THE OVERNIGHT.
STORM CHANCES CONTINUE INTO THE DAYTIME TOMORROW...WITH THE FOCUS
ALONG A SFC TROUGH THAT STALLS ALONG THE LEE SIDE OF THE ROCKIES.
STORMS ARE EXPECTED TO DEVELOPMENT ALONG THE TROUGH AND MOVE EAST. A
FEW OF THE STORMS MAY BE SEVERE GOING INTO THE LATE AFTERNOON HOURS
IN OUR FAR WESTERN ZONES AS MLCAPE INCREASES TO AROUND 1500 J/KG
UNDERNEATH 35-45 KTS OF DEEP LAYER SHEAR.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 309 PM CDT TUE JUL 9 2013

THUNDERSTORMS DEVELOPED OFF THE HIGH PLAINS WILL DRIFT SOUTHEAST
WEDNESDAY NIGHT...WITH A SLIGHT CHANCE MOST AREAS. SLIGHTLY BETTER
30 POPS ACROSS PARTS OF SOUTHWEST NEBRASKA.

THURSDAY AND FRIDAY...THE UPPER RIDGE AXIS WILL ROTATE ACROSS
NEBRASKA. TEMPERATURES THURSDAY WILL REBOUND TO NEAR 95 EASTERN
PANHANDLE AND SOUTHWEST AND UPPER 80S NORTHEAST. A RETURN
SOUTHERLY FLOW WITH BREEZY CONDITIONS. A STRONG THERMAL RIDGE
WILL BUILD IN FRIDAY AS A SURFACE TROUGH SLOWLY DROPS INTO THE
NORTHWEST. HIGHS 100-105 POSSIBLE SOUTHWEST WITH UPPER 90S INTO
NORTH CENTRAL. THE NAM AND GFS BOTH INDICATED CONVECTION
DEVELOPING ALONG SURFACE TROUGH...WITH THE NAM MORE EXPANSIVE IN
COVERAGE. INTRODUCED A SLIGHT CHANCE ACROSS THE NORTHWEST FRIDAY
AFTERNOON.

FOR FRIDAY NIGHT THROUGH SUNDAY NIGHT. 20 TO 30 PERCENT CHANCES
FOR THUNDERSTORMS...MAINLY ACROSS THE NORTHWEST HALF OF THE
FORECAST AREA. SLIGHT CHANCE LINGER INTO MONDAY AND MONDAY NIGHT.
HIGHS 95-100 SATURDAY TO LOWER SLIGHTLY TO THE UPPER 80S/LOWER 90S
SUNDAY AND MONDAY...AND LOWER 90S TUESDAY. UPPER RIDGE INFLUENCE
WILL BE TYPICAL FOR JULY. DEWPOINTS ALSO LOOK TO REMAIN ELEVATED
IN THE MID 50S TO MID 60S...KEEPING HEAT INDICES IN THE 90S DURING
THE AFTERNOON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1235 PM CDT TUE JUL 9 2013

VFR CONDITIONS ARE ANTICIPATED THROUGH THE NEXT 24 HOURS IN
WESTERN NEBRASKA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE TAF PERIOD HOWEVER THE LIMITED AREAL COVERAGE OF THUNDERSTORM
ACTIVITY DOES NOT WARRANT MENTION IN THE TAF AT THIS TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...ROBERG
AVIATION...MARTIN
Hazardous weather outlook, Jul 9, 4:55 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 AM CDT TUE JUL 9 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-101000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
455 AM CDT TUE JUL 9 2013 /355 AM MDT TUE JUL 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. A FRONT SAGGING SOUTH WILL BE THE FOCUS OF THUNDERSTORM
DEVELOPMENT. THE PROBABILITY OF THUNDERSTORMS WILL DECREASE
QUICKLY THIS EVENING AS THE FRONT MOVES OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND EVENING
IN CENTRAL AND WESTERN NEBRASKA. THERE IS SOME RISK OF LARGE HAIL
AND DAMAGING WIND IN THE EASTERN PANHANDLE AND EXTREME SOUTHWEST
NEBRASKA.

EXCEPTIONALLY HOT WEATHER IS FORECAST FRIDAY OVER SOUTHWEST
NEBRASKA WITH TEMPERATURES OF 100 OR A LITTLE ABOVE 100 FAIRLY
WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Local storm report, Jul 9, 5:25 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          5 S OCONTO              41.07N 99.76W
07/09/2013                   CUSTER             NE   PUBLIC

            REPORT OF A TORNADO ON THE GROUND.

0515 PM     TORNADO          5 S OCONTO              41.07N 99.76W
07/09/2013                   CUSTER             NE   STORM CHASER

            STORM CHASER REPORTED TORNADO ON THE GROUND.

0516 PM     TORNADO          10 SW CALLAWAY          41.19N 100.06W
07/09/2013                   CUSTER             NE   PUBLIC

            TORNADO REPORTED ON THE GROUND.

&&

JGOMEZ
Special weather statement, Jul 9, 5:42 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT TUE JUL 9 2013

NEZ038-092330-
CUSTER NE-
542 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUSTER COUNTY UNTIL 630
PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTH OF OCONTO...OR 22 MILES NORTH OF
LEXINGTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKEYE...
  BURR OAK...
  CUMRO...
  INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...
  BLOCK HILL BASIN...

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 83.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, Jul 9, 6:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 SE OCONTO             41.13N 99.75W
07/09/2013  M1.00 INCH       CUSTER             NE   LAW ENFORCEMENT

&&

JGOMEZ
Special weather statement, Jul 9, 6:48 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT TUE JUL 9 2013

NEZ071-100030-
FRONTIER NE-
648 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRONTIER COUNTY
UNTIL 730 PM CDT...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEDICINE CREEK RESERVOIR STATE RECREATION
AREA...OR 19 MILES SOUTHEAST OF CURTIS...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN FRONTIER COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, Jul 9, 6:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 S ANSLEY              41.22N 99.38W
07/09/2013  M1.75 INCH       CUSTER             NE   EMERGENCY MNGR

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:34 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock41 min
Jul 8, 8:14 PM CDTSevere Thunderstorm WarningLBFHolt, Rock46 min
Jul 8, 8:50 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan40 min
Jul 8, 9:46 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Jul 8, 10:11 PM CDTSevere Thunderstorm WarningLBFFrontier49 min
Jul 9, 5:15 PM CDTTornado Warning Tornado observedLBFCuster45 min
Jul 9, 5:51 PM CDTSevere Thunderstorm WarningLBFCuster54 min
Jul 9, 6:02 PM CDTSevere Thunderstorm WarningLBFCuster58 min
Jul 9, 6:53 PM CDTSevere Thunderstorm WarningLBFCuster67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.